Georgia, 2015

Damaging Winds in Georgia, August 23, 2015

August 23, 2015 · NWS CAE · 2 events in 1 county or zone

A couple of isolated storms produced some wind damage breaking large tree branches which took out powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of isolated storms produced some wind damage breaking large tree branches which took out powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 23, 12:34 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 23, 12:34 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT SUN AUG 23 2015

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH
MONDAY. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA THIS
AFTERNOON WITH A WEAK COLD FRONT MOVING THROUGH THE REGION
LATE MONDAY. THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS BOTH DAYS WITH LOCALLY HEAVY RAINFALL
POSSIBLE. DRIER AIR WILL BEGIN MOVING INTO THE REGION LATE
TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK SHORT WAVE CROSSING THE NORTHERN MIDLANDS PRODUCING A FEW
SHOWERS. UPPER LEVEL TROUGH AND STRONGER SHORT WAVE...NOW OVER
NORTHERN AL...WILL CROSS THE FORECAST AREA THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS...AND
POSSIBLY INTO TONIGHT. PWAT VALUES WILL AGAIN BE AROUND 2 INCHES
AND WITH SLOW PROGRESSION OF THE CELLS LOCALLY HEAVY RAINFALL
COULD AGAIN PRODUCE FLOODING OF LOW LYING AREAS. CONVECTION WILL
DIMINISH THIS EVENING INTO TONIGHT AS THE UPPER LEVEL SHORT WAVE
TRACKS EAST OF THE AREA. TEMPERATURES WILL GENERALLY BE AROUND 90
FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE LOWER 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL SHORT WAVE WILL BE ALONG THE COAST BY DAYBREAK MONDAY
AND MOVE INTO THE ATLANTIC BASIN MONDAY AFTERNOON. WEAK AND
DIFFUSE FRONTAL BOUNDARY WILL CROSS THE FORECAST AREA MONDAY
AFTERNOON AND EVENING...HOWEVER WITH A SLIGHTLY DRIER AIRMASS
MOVING INTO THE REGION AND LESS UPPER LEVEL SUPPORT CHANCES OF
SHOWERS AND THUNDERSTORMS WILL BE LOWER MONDAY. REMAINS OF THE
FRONT WILL MOVE OFF THE COAST MONDAY NIGHT INTO TUESDAY MORNING
WITH HIGH PRESSURE AND DRIER AIR BUILDING INTO THE REGION LATE
TUESDAY INTO TUESDAY NIGHT. LOW CHANCES OF SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY...MAINLY ACROSS THE
EASTERN MIDLANDS AND SOUTHERN CSRA CLOSER TO THE FRONTAL BOUNDARY.
HIGH TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S WITH
OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH HIGH
PRESSURE AND DRIER AIR REMAINING IN CONTROL OF THE AREA FOR
WEDNESDAY AND THURSDAY. UPPER LEVEL TROUGH DIGS OVER THE REGION ON
THURSDAY WITH TROUGH AXIS FURTHER DIGGING ON FRIDAY. MODELS
DIVERGE SLIGHTLY FOR FRIDAY THROUGH SATURDAY WITH THE GFS KEEPING
THE TROUGH ALONG THE EAST COAST WHILE THE ECMWF EJECTS THE TROUGH
AND BEGINS DEEPENING ANOTHER UPPER LEVEL TROUGH OVER THE MS
VALLEY. CONCERN HERE WILL BE POTENTIAL FOR COOLING TEMPERATURES
ALOFT WHICH COULD COMBINE WITH DIURNAL HEATING TO GENERATE
CONVECTION. CURRENTLY COLD POOL APPEARS TO BE LACKING AND HAVE
REMAINED WITH SLIGHT CHANCE POPS MAINLY OVER THE EASTERN MIDLANDS
THROUGH MUCH OF THE LONG TERM DUE TO PROXIMITY OF THE UPPER LEVEL
TROUGH. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL
WITH DAYTIME HIGHS IN THE UPPER 80S TO AROUND 90 AND OVERNIGHT
LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...

LINE OF CONVECTION MOVING INTO THE CSRA AT 18Z. SATELLITE TRENDS
SHOWS SIGNS OF WEAKENING. THE AIRMASS IS SLIGHTLY MORE STABLE
FARTHER EAST.  WILL KEEP TEMPO FOR CONVECTION CROSSING THE TAF SITES
THROUGH 22Z. MODELS ALSO INDICATE A SHORT WAVE TROUGH CROSSING THE
TAF SITES OVERNIGHT AND AIRMASS IS FORECAST TO REMAIN UNSTABLE. THE
ATTENDANT SURFACE COLD FRONT IS FORECAST TO MOVE INTO THE AREA
MONDAY MORNING. THEREFORE...THE CHANCE FOR CONVECTION WILL CONTINUE
OVERNIGHT. WILL INCLUDE VCSH FOR THE EVENING AND OVERNIGHT HOURS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY
AFTERNOON AND EVENING SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 23, 3:37 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT SUN AUG 23 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. MINOR FLOODING IS POSSIBLE IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 11:00 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1200 PM EDT SUN AUG 23 2015

GAZ040-063>065-231645-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-
1200 PM EDT SUN AUG 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RICHMOND...
SOUTHERN LINCOLN...MCDUFFIE AND COLUMBIA COUNTIES...

AT 1159 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RAYLE TO NEAR NORWOOD TO DEEPSTEP...AND MOVING
EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GROVETOWN...EVANS...THOMSON...MARTINEZ...HARLEM...LINCOLNTON...BLYTHE
AND DEARING.

LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
      3380 8258 3382 8233 3349 8211 3329 8221
      3327 8228 3331 8234 3331 8239 3334 8244
      3336 8255 3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1559Z 268DEG 52KT 3385 8292 3341 8278 3303 8295

SJN

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
August 23, 12:34 PM EST to 12:38 PM EST
Where
Burke County, Gough to St Clair
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.080, -82.230

Jefferson Electric reported power outages from large tree branches knocking out powerlines.

Thunderstorm Wind, Burke

When
August 23, 12:58 PM EST to 1:00 PM EST
Where
Burke County, 2 mi WNW of Alexander
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.031, -81.912

Jefferson Electric reported power outages from large tree branches knocking out powerlines near Alexander.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589775, 589776.